Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 229, NWS Mobile, AL

July 4, 2009Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 4, 2009, 5:44 PM CDT for Stone County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2009, 5:44 PM CDT (22:44 UTC)
Expired
Jul 4, 2009, 6:30 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Stone County, MS

The radar

The Mobile radar (KMOB), 85 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:05 PM CDTTSTM WND DMG2 Se Wiggins, MSTREE DOWN ON KING BEE RD. AT 10 MILE CHURCH RD. 2 SE WIGGINS, MS. ALSO, PARTIAL TREE DOWN ON CARMEN CT., INSIDE WIGGINS CITY LIMITS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2648 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 042244
SVRMOB
MSC131-042330-
/O.NEW.KMOB.SV.W.0229.090704T2244Z-090704T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
544 PM CDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WIGGINS...

* UNTIL 630 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WIGGINS...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WIGGINS BY 555 PM CDT...
  7 MILES NORTHEAST OF PERKINSTON BY 620 PM CDT...
  8 MILES NORTHEAST OF TEN MILE BY 625 PM CDT...
  WHITES CROSSING...9 MILES NORTH OF WLOX TV STATION TOWER AND 9
  MILES NORTHWEST OF RAMSEY SPRINGS BY 630 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3092 8924 3091 8887 3068 8888 3068 8920
      3091 8924
TIME...MOT...LOC 2244Z 312DEG 7KT 3090 8912

$$

JFB
2 follow-up statements
000 
WWUS54 KMOB 042302
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
602 PM CDT SAT JUL 4 2009

MSC131-042330-
/O.CON.KMOB.SV.W.0229.000000T0000Z-090704T2330Z/
STONE MS-
602 PM CDT SAT JUL 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR STONE COUNTY...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PERKINSTON...OR NEAR WIGGINS...MOVING SOUTHEAST AT 5
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TEN
MILE...WHITES CROSSING...PERRY...MCHENRY...WLOX TV STATION 
TOWER...RAMSEY SPRINGS AND BEATRICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3091 8919 3092 8919 3091 8887 3068 8888
      3068 8920
TIME...MOT...LOC 2302Z 307DEG 6KT 3081 8912

$$

JFB
000 
WWUS54 KMOB 042330
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
630 PM CDT SAT JUL 4 2009

MSC131-042338-
/O.EXP.KMOB.SV.W.0229.000000T0000Z-090704T2330Z/
STONE MS-
630 PM CDT SAT JUL 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR STONE COUNTY WILL EXPIRE AT
630 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...THEREFORE 
THE WARNING WILL BE ALLOWED TO EXPIRE. THE STORM IS STILL PRODUCING 
VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY 
WINDS OF 30 TO 40 MPH ACROSS SOUTHERN STONE COUNTY. STAY INDOORS
UNTIL THE STORM HAS PASSED. 

LAT...LON 3091 8919 3092 8919 3091 8887 3068 8888
      3068 8920
TIME...MOT...LOC 2328Z 307DEG 6KT 3078 8908

$$

JFB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:47 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 4, 3:47 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
347 PM CDT SAT JUL 4 2009

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...LATEST SURFACE MAP
CONTINUES TO SHOW A WEAK SURFACE BOUNDARY MAINLY ALONG THE
COASTAL SECTIONS OF OUR CWA...STRETCHING FROM NEAR DESTIN TO NORTH
OF PENSACOLA AND MOBILE TO NEAR WAYNESBORO.  THIS WEAK BOUNDARY WILL
CONTINUE TO LIFT AND MOVE NORTH TONIGHT.  THE ONGOING SHOWERS AND
THUNDERSTORMS WILL BEGIN TO SLOWLY WEAKEN AND DISSIPATE AFTER SUNSET
WITH THE LOSS OF DAYTIME HEATING.  A SHORTWAVE TROF OVER THE CENTRAL
CONUS WILL MOVE EASTWARD TONIGHT. THIS SHORT WAVE TROF IS EXPECTED
TO DEEPEN LATE TONIGHT OVER TENNESSEE AND KENTUCKY WITH A DEVELOPING
FRONTAL BOUNDARY MOVING SOUTHWARD OVER ARKANSAS INTO NORTHERN LA.
THIS SYSTEM WILL BRING A WEAK FRONT/SURFACE TROF INTO THE FORECAST
AREA BY LATE SUNDAY NIGHT THROUGH MONDAY. A WEAK FRONT IN THE AREA
COMBINED WITH THE SEA BREEZE...SHOULD RESULT IN SOMEWHAT HIGHER POPS
ACROSS THE AREA...MAINLY IN THE INTERIOR COUNTIES ON SUNDAY AND AREA
WIDE BY LATE SUNDAY AND INTO MONDAY. SPC HAS A SLIGHT RISK OVER THE
NORTHERN HALF OF ALABAMA (NORTH OF OUR CWA) FOR EARLY SUNDAY INTO
LATE SUNDAY NIGHT FOR THE RISK OF ISOLATED SEVERE THUNDERSTORM WIND
GUSTS. WILL CONTINUE TO MONITOR THIS SITUATION. TEMPERATURES WILL
MODERATE TO JUST BELOW OR AT SEASONABLE NORMALS BY MONDAY. /04

.LONG TERM (TUESDAY THROUGH FRIDAY)...NO BIG CHANGES MADE IN THE
LONG TERM. HAVE INCREASED POPS A BIT ON TUESDAY AND WEDNESDAY TO
REFLECT CURRENT THINKING...AS WEAK FRONT SHOULD LINGER ALONG THE
COAST THROUGH MIDWEEK. /04

&&

.AVIATION UPDATE FOR 05/00Z...MAINLY VFR CONDITIONS TONIGHT. WILL BE
SOME ISOLATED THUNDERSTORMS THAT WILL PRODUCE POSSIBLE IFR/LIFR
CONDITIONS BRIEFLY LATER THIS AFTERNOON AND EVENING...SOME FOG
PATCHES POSSIBLE TONIGHT IN AREAS THAT CATCH A RAIN THIS AFTERNOON
AND EVENING. BETTER ODDS FOR THUNDERSTORMS ALONG THE ALABAMA COAST
INTERIOR SOUTHEAST MISSISSIPPI AND THE AL/MS BORDER...CLOSER TO AN
OLD SURFACE BOUNDARY. A SLIGHTLY BETTER CHANCE FOR IFR CONDITIONS IN
AND NEAR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER SUNDAY WITH
ANOTHER WEAK FRONTAL ZONE APPROACHING. /11

&&

.MARINE...SURFACE HIGH PRESSURE OVER THE NORTHERN GULF OF MEXICO
WILL BE DEPRESSED SLIGHTLY SOUTH AS A SURFACE TROUGH WITH AN
ASSOCIATED FRONT DROPS INTO THE DEEP SOUTH THE FIRST OF THE WEEK.
THIS WILL KEEP WINDS GENERALLY FROM THE SOUTHWEST TO WEST WITH A
SLOW INCREASE IN SPEEDS AS THE TROUGH APPROACHES. THE APPROACHING
TROUGH WILL NOT ONLY BRING AN INCREASING CHANCE OF THUNDERSTORMS TO
THE COASTAL WATERS BUT WILL INCREASE THE WESTERLY WINDS BY SUNDAY
EVENING. AT THIS TIME ITS STILL UNCERTAIN IF THE FRONT AND
ASSOCIATED NORTHWEST WINDS WILL MAKE IT TO THE COASTAL
WATERS...FORECAST IS FOR WESTERLY BUT MAY SEE A LAND BREEZE INDUCED
NORTHERLY WIND AT NIGHT. FURTHER OFFSHORE...BEYOND 20 MILES EXPECT
WINDS TO BE NEAR EXERCISE CAUTION LEVELS SUNDAY NIGHT AND INTO
TUESDAY NIGHT. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  93  75  86 /  10  30  60  60
PENSACOLA   77  91  76  86 /  10  30  60  70
DESTIN      78  88  78  85 /  10  30  60  60
EVERGREEN   72  92  73  86 /  10  40  60  60
WAYNESBORO  74  92  73  92 /  10  30  60  60
CAMDEN      74  95  74  92 /  10  40  60  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 4, 2:30 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT SAT JUL 04 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-052000-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
230 PM CDT SAT JUL 04 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON THROUGH SUNDAY MORNING.

ISOLATED TO SCATTERED THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI AND A
SMALL SECTION OF SOUTHWEST ALABAMA THIS AFTERNOON AND EVENING MAY
PRODUCE STRONG GUSTY WINDS AND SOME HAIL. STRONGEST STORMS ARE
EXPECTED TO BE NEAR THE COAST...WHERE OCCASIONAL TO FREQUENT
LIGHTNING WILL BE A HAZARD TO ANYONE OUT OF DOORS LATE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY AFTERNOON THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE SUNDAY AND CONTINUE
THROUGH MIDWEEK. AT THIS TIME A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT CAN BE EXPECTED FOR EXTREME NORTHERN SECTIONS OF THE
FORECAST AREA SUNDAY AFTERNOON THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 5:07 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
507 PM CDT SAT JUL 4 2009

MSZ078-042230-
STONE-
507 PM CDT SAT JUL 4 2009

...A STRONG THUNDERSTORM WILL AFFECT STONE COUNTY...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF RAMSEY SPRINGS...MOVING SOUTHEAST
AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
RAMSEY SPRINGS...RAMSEY SPRINGS AND BEATRICE THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

JFB
Special weather statement, Jul 4, 5:40 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
540 PM CDT SAT JUL 4 2009

MSZ075-078-042315-
STONE-PERRY-
540 PM CDT SAT JUL 4 2009

...A STRONG THUNDERSTORM WILL AFFECT STONE AND PERRY COUNTIES...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF JANICE...MOVING SOUTHEAST AT
5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WHITES CROSSING THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

JFB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:34 PM CDTAreal Flood AdvisoryMOBGeorge, Perry, Stone2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.